1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Reducing MetFormin - any side effects?

Discussion in 'Metformin/Biguanides' started by rmurphy195, Nov 29, 2016.

  1. rmurphy195

    rmurphy195 · Member

    Messages:
    10
    Likes Received:
    11
    Trophy Points:
    23
    My results from my review this morning were good - HBA1c of 40, cholesterol of 3.1,both showing a small but steady decrease over the last few years (along with my weight).

    I'm currently on 3 metformin/day, and given my results I broached with my GP the possibility of reducing my MF to 2/day, he's OK with it but of course wants to have my blood checked 3 - 4 months down the line to see if it's working.

    So before I embark on this - has anyone reduced their MF intake and if so, are there any side effects?

    Background is that in 2012 my dosage was increased to 3/day from 2. At that time my hba1c was 53, over the intervening years (annual review) it came down to 48, 44, 42, and now 40 and my weight has shown c2kg/year reduction in the same period. As well as increasing the MF intake at the end of 2012 I also increased my exercise levels and tweaked my diet slightly, so I guess all of these things contributed.
     
    • Like Like x 2
  2. Freema

    Freema Type 2 · Expert

    Messages:
    7,150
    Likes Received:
    16,863
    Trophy Points:
    178
    I am taking 2 x 850mg metformin, how many mg are your metformin pills ?
     
  3. MikePea

    MikePea Type 2 · Well-Known Member

    Messages:
    160
    Likes Received:
    194
    Trophy Points:
    83
    I was taking two metformin daily. The medic stopped the metformin at my last review. Since them I have not lost any weight.
    Not that this matters as I am now within a good weight. I still do the exercise as previously. My next Hba1c & review I had yesterday but dont know the results yet as I am not able to see the diabetic nurse until two days before Xmas. (Why such a long wait ?). I just keep going with the diet and regular testing. I feel good. Lets hope that you do too. Good health:)
     
    • Like Like x 1
  4. JohnEGreen

    JohnEGreen Other · Expert

    Messages:
    8,647
    Likes Received:
    19,259
    Trophy Points:
    198
    When my HbA1c went down to 38 my doctor took me off Metformin and despite my best efforts my weight loss stalled and I even started to regain weight not a lot but some. So doctor has put me back on them on the lowest dose not to control blood sugars but to help with weight. As I am unable to exercise very much.

    Duh edit to make plain I am not an exorcist
     
    • Friendly Friendly x 1
  5. Timbo42

    Timbo42 Type 2 · Newbie

    Messages:
    1
    Likes Received:
    1
    Trophy Points:
    43
    My doctor slowly increased me up to 2*1000mg per day but I have found that after being on this level for quite a few years that I had to drop it to 1000mg per day as I was getting severe diarrhea. I try and control my blood sugar by diet (lower carbs) and exercise. Mostly this works OK. No adverse symptoms by dropping the dosage apart from my social life back.
     
    • Like Like x 1
  6. pete254

    pete254 Type 2 · Well-Known Member

    Messages:
    45
    Likes Received:
    48
    Trophy Points:
    78
    I was on 2x500 metformin daily for two years. The Doctor reduced this to one per day last February. For a couple of weeks the well known gastro-intestinal effects returned (for the first time in 18 months) although very mildly. I have not had any problems since.
    I was surprised that symptoms returned after reducing dosage and I wonder if anyone else has a similar experience.
     
  7. Stuart7152

    Stuart7152 Type 2 · Active Member

    Messages:
    40
    Likes Received:
    33
    Trophy Points:
    58
    Hi @pete254 what was the doctors trigger to lower to 1x500 as I'm seeing my doctor on Monday for my next 3 month test results. Hoping HBA1c under 42. I'm not sure I would be happy stopping completely and will be fighting my corner to retain minimum dosage just in case
     
    • Informative Informative x 1
  8. Mbaker

    Mbaker Type 2 (in remission!) · Well-Known Member

    Messages:
    3,369
    Likes Received:
    8,354
    Trophy Points:
    178
    I reduced my Metformin as in my signature. No side effects, just relief that I am "fixed" enough to not require a dosage.
     
    • Like Like x 2
  9. walnut_face

    walnut_face Type 2 · Well-Known Member

    Messages:
    1,748
    Likes Received:
    5,107
    Trophy Points:
    178
    Halved my dosage from 1000mg to 500mg daily. Not much changed although I have put a Kg on. Dont think that has much to do with Metformin thou.
    HbA1c has gone from 44 to 43, so no change there either
     
    • Like Like x 3
  10. pete254

    pete254 Type 2 · Well-Known Member

    Messages:
    45
    Likes Received:
    48
    Trophy Points:
    78
    Hi @Stuart7152. The reason the Doctor reduced my metformin was because I had a HbA1c test done 4 weeks after last Christmas and it came back 38 (previous 2 were 45). He was very impressed but said he would have suggested a reduction even if I had had another result of 45.
     
    • Like Like x 2
  11. Liam1955

    Liam1955 Type 2 · Master

    Messages:
    10,964
    Likes Received:
    33,388
    Trophy Points:
    298
    Hi guys..:)
    Just thought this may be of interest for you.

    HBA1C range:

    Normal. 42mmol.
    Prediabetic. 42 - 47mmol.
    Diabetic. 48 and Over.
     
    • Informative Informative x 1
  12. Stuart7152

    Stuart7152 Type 2 · Active Member

    Messages:
    40
    Likes Received:
    33
    Trophy Points:
    58
    Hi @pete254 and @Liam1955 just got my new prescription from doctors and I think I'm going to only take 1x500mg per day rather than the two as lost weight again this morning even though I'm trying to maintain weight. I've increased my calories, but started to only restrict my carbs to 100g per day.

    Need to find new levels of food to eat to stop any further weight loss as this lowering of carbs is making the situation worse. At least my BG is lowering and more stabilised and no spikes.
     
    • Like Like x 2
  13. Liam1955

    Liam1955 Type 2 · Master

    Messages:
    10,964
    Likes Received:
    33,388
    Trophy Points:
    298
    @Stuart7152 - Metformin takes time to build up in your system and you might see a slight effect on blood sugars. But, it takes a couple of months to reach it's full effect.
    Metformin lowers the amount of sugar created by the Liver and decreases the amount of sugar absorbed by the Intestines.
    Most people take to Metformin, but it can cause diarrhoea and upset stomach at first, especially if taken on an empty stomach. The good news is these symptoms usually go away within a few weeks. Always take Metformin with or after food and drink plenty of water. :)
     
  14. sterling

    sterling Type 2 · Well-Known Member

    Messages:
    155
    Likes Received:
    25
    Trophy Points:
    68
    I know this is an old thread but I found it though a Google search.

    My GP has reduced my Metformin from 4 a day to 2 a day. My old habit of weeing all night is returning. My visit to the diabetic nurse is several weeks away. The GP is so pleased with all of my results that he is reducing my medications. I rather think that the good results are largely the result of the medication. Would I expect to see a rise in my blood sugar results?
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook